Hail, Carter
- When
- March 2, 6:08 PM CST
- Where
- Carter County, 3.5 mi N of Hunter
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.930, -90.840
A series of discrete thunderstorms, a few of which displayed supercell characteristics, moved east across southeast Missouri during the evening. A couple of the storms produced hail up to the size of ping pong balls, and an EF-0 tornado was observed in southern New Madrid County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A series of discrete thunderstorms, a few of which displayed supercell characteristics, moved east across southeast Missouri during the evening. A couple of the storms produced hail up to the size of ping pong balls, and an EF-0 tornado was observed in southern New Madrid County. This outbreak of storms occurred in a strong west-southwest flow ahead of a 500 mb shortwave over the Plains states. A southwest wind flow up to 30 knot at 850 mb provided some moisture for the storms. At the surface, a low pressure center moved east-northeast from the Ozarks to the lower Ohio Valley. A frontal boundary extending east-northeast from the low provided a focus for the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 2, 5:50 PM CST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 550 PM CST Mon Mar 2 2020 .UPDATE... Issued at 550 PM CST Mon Mar 2 2020 Tornado Watch 35 has been issued for much of the region basically near and south of the front. The presence of the front, along with a surface low that may move along it this evening, is the primary reason for a tornado watch rather than a severe thunderstorm watch. The potential for backed low-level winds with these features could enhance the low-level shear allowing for greater potential for tornadoes. Large hail will continue to be the primary concern, along with damaging straight-line winds. && .SHORT TERM...(Tonight through Wednesday) Issued at 315 PM CST Mon Mar 2 2020 Main forecast issues come with severe weather potential very late this afternoon or early this evening through the early morning hours Tuesday as a surface low tracks northeast up a stationary boundary located very close to the OH River. Storm initiation should be over portions of southeast MO between 4 PM and 7 PM as a mid level impulse shoots east toward northeast AR/southwest MO and provides added lift near the surface low over northeast AR, and low level jet 25-35 kts kicks in. Mid- level lapse rates of 8 to 8.5 degrees and MLCAPES from 1000-1500 J/KG suggest strong updrafts capable of producing large hail. Long, straight-lined hodographs and effective shear up close to 40 kts or so would be supportive of multi-cell storms with right and left splitting supercells. Therefore, will also be a threat of damaging wind gusts and possibly a tornado or two. Last but not least would be the risk of localized flooding, esp in areas where storms may repeat, or train. The surface low should race northeast along the OH River and out of the forecast area after midnight, and force the trailing cold front through our eastern counties by around 2 or 3 AM. Thereafter, high pressure will build into the southern Plains and lower/mid MS River Valley, bringing clearing skies Tuesday/Tuesday night and mild early March temps in the lower/mid 60s at most locations. Wed should also be a rather nice day with afternoon temps in the 60s, though there could be some increase in cloud cover over our southern areas in response to the next weather maker well off to our southwest. .LONG TERM...(Wednesday night through Monday) Issued at 315 PM CST Mon Mar 2 2020 After a chance of some light rain Wed night into Thursday, a few days of dry weather are expected. Rain chances will then return for early next week. Overnight lows will remain quite chilly, but daytime highs will be in the 50s and 60s. As far as the rain chances for Wed night into Thursday, this precip will be associated with a southern stream 500 mb shortwave that will eject from the southern Plains across the lower Mississippi Valley. This is the same shortwave that last week's models predicted would bring very heavy rain on Tuesday and Tues night. A lot has changed since then. Besides the slower timing, the track is much further south. Any rainfall amounts will be less than a tenth of an inch Thursday. Overnight lows will be around 40, with daytime highs 55 to 60. Thursday night into Friday, the southern stream shortwave will phase with a northern stream 500 mb shortwave over the eastern seaboard. This will result in a strongly confluent northwesterly flow of dry and colder air aloft. Skies will become sunny Friday, but gusty northwest winds will limit highs to the mid 40s in sw Indiana and around 50 elsewhere. This weekend will be dry with a warming trend as a 500 mb ridge moves east across the Mississippi Valley. Highs will be in the 50s Saturday and around 60 on Sunday. Clouds will be on the increase Sunday, along with southerly winds. The ensemble means are in agreement on a 500 mb southwest flow pattern early next week. A moist southern stream shortwave will likely bring some rain Monday. This looks like a low-amplitude progressive pattern, so preliminary indications point away from a heavy rainfall event. && .AVIATION... Issued at 550 PM CST Mon Mar 2 2020 Thunderstorms are expected to develop this evening along and south of the frontal boundary which runs from near KCGI to near KEVV at this time. At this time it appears that the storms will be discrete which could mean no impact at any one location. Ceilings will drop to MVFR levels as the front starts to move east later tonight. The MVFR ceilings will likely exit the area shortly after sunrise, and then gusty northwest winds will be the main concern during the day. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DRS SHORT TERM...GM LONG TERM...MY AVIATION...DRS
Hazardous Weather Outlook National Weather Service Paducah KY 235 PM CST Mon Mar 2 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-031100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 235 PM CST Mon Mar 2 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will be possible, mainly very late this afternoon into tonight, over much of the quad state region. A few storms may become strong to severe, especially over portions of southeast Illinois, western Kentucky and the southern tip of Illinois. While large Hail, damaing wind gusts and locally heavy rainfall will be the primary hazards, a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation may be requested late this afternoon into tonight. Spotters are also encouraged to send reports of any flooding to the National Weather Service in Paducah Kentucky. Meffert
Special Weather Statement
National Weather Service Paducah KY
400 PM CST Mon Mar 2 2020
ILZ092-093-MOZ111-112-022230-
Alexander IL-Pulaski IL-Scott MO-Mississippi MO-
400 PM CST Mon Mar 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PULASKI...
SOUTHEASTERN ALEXANDER...NORTHWESTERN MISSISSIPPI AND SOUTHEASTERN
SCOTT COUNTIES UNTIL 430 PM CST...
At 359 PM CST, trained weather spotters reported a strong
thunderstorm near Bertrand, or near Miner, moving northeast at 30
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cairo, Mounds, Tamms, Mound City, Horseshoe Lake Conservation Area,
Olive Branch, Blodgett and Diehlstadt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3698 8958 3724 8927 3709 8915 3707 8918
3702 8918 3699 8915 3690 8951
TIME...MOT...LOC 2159Z 243DEG 25KT 3698 8947
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CST MON MAR 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL LA CENTER 37.07N 88.97W
03/02/2020 E0.88 INCH BALLARD KY TRAINED SPOTTER
0519 PM HAIL KEVIL 37.08N 88.89W
03/02/2020 E1.00 INCH BALLARD KY NWS EMPLOYEE
&&
MYSpecial Weather Statement
National Weather Service Paducah KY
541 PM CST Mon Mar 2 2020
MOZ107-030030-
Carter MO-
541 PM CST Mon Mar 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER COUNTY UNTIL
630 PM CST...
At 541 PM CST, Doppler radar was tracking a strong thunderstorm near
Hunter, or 8 miles southeast of Van Buren, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ellsinore, Hunter and Grandin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 100 AM CST for southeastern
Missouri.
LAT...LON 3705 9073 3700 9073 3700 9071 3697 9072
3697 9070 3693 9070 3693 9068 3689 9068
3688 9066 3681 9066 3682 9101 3682 9103
3694 9106
TIME...MOT...LOC 2341Z 251DEG 27KT 3689 9094
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
557 PM CST MON MAR 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 1 SSW METROPOLIS 37.15N 88.72W
03/02/2020 E1.00 INCH MASSAC IL TRAINED SPOTTER
RELAYED VIA TWITTER.
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
559 PM CST MON MAR 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL METROPOLIS 37.15N 88.71W
03/02/2020 E1.00 INCH MASSAC IL TRAINED SPOTTER
PHOTOGRAPH POSTED ON SOCIAL MEDIA
&&
MYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
603 PM CST MON MAR 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL PADUCAH 37.07N 88.64W
03/02/2020 E0.88 INCH MCCRACKEN KY STORM CHASER
&&
MYThe Paducah radar (KPAH), 184 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
8 hail, 3 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.
The hail occurred at the intersection of P and TT Highways.
Pea to dime-size hail covered the ground.
Debris was on roads and trees were down, mainly in the P Highway area near Arab. Two of the trees were on roads.
P Highway was impassable due to flooding in the Arab area.
A 50-by-100 foot pole barn was destroyed. A shed roof was damaged, and shingles were removed from a home.
The intersection of Missouri Highway 25 and O Highway was partially covered with water.
Roofing material was removed from a house and thrown into a nearby field.
A storm chaser captured a picture of a narrow rope-like tornado illuminated by lightning. The tornado lasted approximately three minutes. The track was over flat, open farm fields that were not planted. Visible evidence of damage was not located.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyThe tornado archive for Missouri, 2020Warnings in Missouri, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874924, 874925, 874926, 874927, 874939, 874928, 874929, 874931, 876296, 874935, 876299, 874930, 874932, 874933.